Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 1, 2006, 12:25 PM EDT for Carteret County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2006, 12:25 PM EDT (16:25 UTC)
- Expired
- Jul 1, 2006, 1:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 12:30 PM EDT | TORNADO | Sea Level, NC | WATERSPORT MOVED ONSHORE NEAR SEA LEVEL FIRE DEPT. |
| Jul 1, 12:30 PM EDT | WATERSPOUT 0 | Stacy, NC | WATERSPOUT APPROACHING SHORE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1477 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 011625 TORMHX NCC031-011700- /O.NEW.KMHX.TO.W.0017.060701T1625Z-060701T1700Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1225 PM EDT SAT JUL 1 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... CARTERET COUNTY IN EASTERN NORTH CAROLINA * UNTIL 100 PM EDT * AT 1220 PM EDT...THE PUBLIC REPORTED A TORNADO NEAR SEA LEVEL...OR 9 MILES SOUTH OF CEDAR ISLAND...MOVING EAST AT 5 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ATLANTIC AROUND 1235 PM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3490 7622 3499 7641 3478 7659 3466 7636 $$
1 follow-up statement
000 WWUS52 KMHX 011641 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1239 PM EDT SAT JUL 1 2006 NCC031-011700- /O.CON.KMHX.TO.W.0017.000000T0000Z-060701T1700Z/ CARTERET NC- 1239 PM EDT SAT JUL 1 2006 ...A TORNADO WARNING CONTINUES UNTIL 100 PM EDT FOR CARTERET COUNTY... AT 1234 PM EDT...LAW ENFORCEMENT REPORTED A TORNADO NEAR ATLANTIC...OR 6 MILES SOUTH OF CEDAR ISLAND...MOVING EAST AT 5 MPH. THE TORNADO WILL BE NEAR... RURAL CARTERET COUNTY AROUND 1250 PM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3490 7622 3499 7641 3478 7659 3466 7636 $$ 5
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 1, 9:20 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 1, 9:20 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 920 AM EDT SAT JUL 1 2006 .SHORT TERM /THIS AFTERNOON/...NO MJR CHANGES FOR THIS AFTN. MODIFIED 12Z SOUNDING SHOW GOOD INSTAB ACROSS ERN NC. APPEARS WEAK IMPULSE ALOFT WILL APPROACH FROM THE W THIS AFTN AND THIS IN COMBO WITH SEA BRZ WILL LIKELY TRIGGER ISOLD TO SCT TSRA. GIVEN INSTAB AND DRY AIR ALOFT SOME SEVERE WX (STRONG WINDS/LARGE HAIL) WILL AGAIN BE POSS. CRNT FCST HAS AXIS OF HIGHEST POPS INLAND FROM CST WHERE TYPICALLY SEA BRZ MOST ACTIVE SO WILL NOT CHANGE THIS. SHLD SEE HIGH TEMPS IN LOWER 90S INLAND TO MID 80S BEACHES. && .AVIATION...EXPECTING MOSTLY VFR CONDITIONS TODAY. THE EXCEPTION WILL BE SEA BREEZE CONVECTION AS ANOTHER WEAK IMPULSE MOVES THROUGH THE AREA THIS AFTERNOON/EVENING. GUSTY WINDS...TORRENTIAL DOWNPOURS CAN BE EXPECTED IN ANY TSTM THAT DEVELOPS. && .MARINE...SOUTHERLY WINDS ACROSS THE MARINE AREA AOB 15 KT....WITH SEAS 3 FT OR LESS. NO SIGNIFICANT CHANGES PLANNED TO CURRENT FCST. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && RF/RAP
Hazardous weather outlook, Jul 1, 4:41 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 441 AM EDT SAT JUL 1 2006 AMZ130-135-NCZ029-044>047-079>081-090>095-098-103-104-020845- ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL- MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES- CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 441 AM EDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING ALONG THE SEABREEZE MAINLY EAST OF THE HIGHWAY 17 CORRIDOR. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON CONTINUING THROUGH EARLY THIS EVENING PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 1, 12:20 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1220 PM EDT SAT JUL 1 2006 NCZ095-011715- CARTERET- 1220 PM EDT SAT JUL 1 2006 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 115 PM EDT... AT 1220 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES SOUTH OF CEDAR ISLAND...MOVING EAST AT 5 MPH. LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ATLANTIC...SEA LEVEL AND STACY. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:33 PM EDT | Special Marine Warning | MHX | 42 min | |
| Jun 30, 8:55 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 50 min |
| Jun 30, 11:33 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 1, 5:32 AM EDT | Special Marine Warning | MHX | 58 min | |
| Jul 1, 11:12 AM EDT | Special Marine Warning | MHX | 48 min | |
| Jul 1, 12:26 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 1, 1:35 PM EDT | Special Marine Warning | MHX | 40 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.